Effexor XR, also known as venlafaxine extended-release, is an antidepressant medication approved by the U. S. Federal Drug Administration to treat depression, generalized anxiety disorder and panic disorder. If a different dose is needed, or the medication is going to be stopped, a gradual decrease in dosage is crucial; a sudden decrease or discontinuation of Effexor XR may result in symptoms of withdrawal. According to the medical reference UpToDate, a person going through withdrawal syndrome may experience a wide variety of symptoms.
Central Nervous System-Related Effects
Many of the symptoms of Effexor XR withdrawal affect the body's central nervous system--that is, the part of the nervous that consists of the brain and spinal cord. The online pharmacology database MicroMedex reports that several types of symptoms may result from this impact the brain. Patients may experience headaches, a sense of dizziness that may be accompanied by impaired balance and coordination, and even seizures. Other people experiencing Effexor XR withdrawal may complain of a perception of ringing in the ears, called tinnitus, or other strange sensations such as an "electric shock" feeling in the hands or legs. Finally, even the activity level of a person may be influenced by the withdrawal syndrome; some people may find themselves feeling agitated, others may have difficulty sleeping, while on the other end of the spectrum, other patients feel very tired and lethargic.
Digestive System-Related Effects
Many medications list the possibility of nausea and vomiting as side effects. In the case of Effexor XR, the sudden stopping or decreasing of the medication may also result in these effects. Other people may find that they have no appetite while withdrawing from the medication, while others may suffer from diarrhea as part of the withdrawal syndrome.
Since Effexor is a medication that affects the brain's levels of neurotransmitters--chemicals that help relay the nerve impulse from one nerve cell to another, it is not surprising that the sudden discontinuation or decrease of the medication would have mood- and emotion-related symptoms. Some people withdrawing from Effexor XR may merely feel that they are more irritable than usual. Others may experience more nervousness than usual, which may become severe enough that it becomes general anxiety. Dysphoria, a general mood of anxiety, depression, or distress, may also be part of the withdrawal syndrome. Alternatively, patients may become hypomanic--a period of several days of abnormal behavior that may include excessive or pressured talking, feeling rested on very little sleep, being more distractible, and jumping from one topic to another. Finally, patients suffering from Effexor XR withdrawal may simply feel that their emotions are harder to control than usual, feeling happy and excited one moment, then sad or irritable the next.
- "Conn's Current Therapy 2010"; Edward Bope, M.D. et. al.; 2010
- "Diagnostic and Statistical Manual of Mental Disorders Fourth Edition, Text Revision"; American Psychiatric Association; 2000
- MicroMedex: Venlafaxine
- "UpToDate"; Denise S. Basow; 2010